Paracetamol poisoning and the kidney

J Clin Pharm Ther. 1993 Feb;18(1):5-8. doi: 10.1111/j.1365-2710.1993.tb00560.x.

Abstract

Nephrotoxicity is less common than hepatotoxicity in paracetamol overdose but renal tubular damage and acute renal failure occur even in the absence of hepatotoxicity. It is possible that antidotal therapy with agents such as N-acetylcysteine may not prevent renal toxicity and, indeed, on the basis of animal work, may actually potentiate tubular damage. Careful clinical attention should be paid to renal function in patients poisoned with paracetamol.

Publication types

  • Review

MeSH terms

  • Acetaminophen / metabolism
  • Acetaminophen / poisoning*
  • Acetylcysteine / adverse effects
  • Acute Kidney Injury / chemically induced*
  • Chemical and Drug Induced Liver Injury
  • Drug Overdose
  • Humans
  • Kidney

Substances

  • Acetaminophen
  • Acetylcysteine